Avatar universal
leg cramps
i have been taking synthroid at .075 for about a month or so it was just incresased from .050. I have been having leg cramps the higher the dose the worse the leg cramps. My doctor said just to increase my intake of potassium. He did not say how much and I have read about potassium having effects on my thyroid. I thought potassium made hypothyroid worse. What would you suggust?
Cancel
8 Answers
Page 1 of 1
158939 tn?1274918797
Calcium (2 hours apart from your Synthroid) and lots of bananas.  Bananas have natural potassium which is easier to absorb.  Worked like a charm on my kids when they had leg cramps too.
Comment
Cancel
158939 tn?1274918797
Comment
Comment
Submit Comment
Avatar universal
So the leg cramps are not unusal to get with this medication? I was diagnosed about 6 months ago and still trying to figure out what is going on with me.
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
158939 tn?1274918797
Have you had your levels checked lately and your BP?  

Leg cramps *could* be an indicator that you are on too high a level (going very hyper) but it is usually not the first symptom.  Usually heart palpitations, insomnia, high BP, tightness in chest, intolerance of heat, sweating, shortness of breath, etc. would be the first symptoms.

http://www.drugs.com/Synthroid/index.html
Comment
Cancel
158939 tn?1274918797
Comment
Comment
Submit Comment
Avatar universal
I go this next week to get my tsh checked again. I feel at times that I go back and forth between hyper and hypo. Some times I have all those symptoms then at times i have all the oppisite cold, tired and depressed. But all these symptoms never last long maybe just a few days or a week then I seem to go back to normaI. I just want to try to get back to even. Does this happen?
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
My own bout with leg cramps was due to low magnesium, so I take a supplement every day, even though I also take a Calcium supplement that contains magnesium.  When I don't do this, I get severe leg cramps at night...my toes will curl up tight and I have to leap out of bed and try to get it relaxed.  If I take the magnesium, I am always good to go.  As for getting back to normal.....my thyroid issues (including a goiter that just wouldn't die!) lasted a good five years, before I finally had it removed.  Since then, it took at least a year of testing out various strengths of synthroid to get me to the level my doctor wants me at......right now, I take .150 three days a week and .175 four days a week......I was hyper....then hypo....then hyper and so on, etc. Currently, I seem to be right on target, so will probably have to take two different dosages from here on out.  You'll get through it...just keep getting that tsh checked!  Jo
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
361979 tn?1199307450
I just posted a coment, I too havew leg cramps, this is twice now I heard of magnesium, is this some kind of vitimin or is it a persription? I've heard it in the headache section and now here. Evidently it does not effect your synthroid level? Also I too eat a banna every day for my pas dose
Comment
Cancel
361979 tn?1199307450
Comment
Comment
Submit Comment
Avatar universal
I just had my thyroid removed and have just started with meds but even before I have always taken magnesium for leg cramps and the results are immediate.I take a powdered formula that mixes in water.Take too much and you will have diarrhoea so be careful.I have overdone it several times.I had terrible cramps last night took the mag and I was good to go.
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
I've had leg and hand cramping since my surgery two months ago.  I complained about it and finally two weeks ago they did blood and my potassium levels were low.  I was put on 10 meq 2 times a day and it seems worse now.  It hasn't been long but its worrying me a bit.
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
Top Thyroid Answerers
649848 tn?1424570775
Blank
Barb135
FL
Avatar m tn
Blank
gimel
MI
Avatar f tn
Blank
goolarra
Sisters, OR
Avatar m tn
Blank
flyingfool
WI
1756321 tn?1377771734
Blank
Red_Star
Queensland, Australia
Avatar m tn
Blank
des900
Calicut, India